Fatal aplastic anemia associated with ticlopidine therapy – Approaches to an adverse drug reaction: CASE DESCRIPTION

CASE DESCRIPTION

CASE DESCRIPTION
A 71-year-old woman with transient ischemic attacks was prescribed ticlopidine 250 mg bid. Her past history included hypertension and hypothyroidism, treated for the previous four years with nifedipine and L-th yro xine. Blood counts at baseline were normal. Four weeks into therapy, she was feeling well but the leukocyte count had fallen to 2.0×109/ L (62% neutrophils). Ticlopidine was discontinued. Ten days later she developed cough and fever and was placed on oral amoxicillin. Her condition worsened over the next two days and she was brought to hospital.

Examination showed: pulse 92 beats/ min, blood pressure 100/ 66 mmHg, temperature 38.9°C, purpura over the arms, crackles in both lung bases, no hepatosplenomegaly and no lymphadenopathy. Hemoglobin was 85 g/L, leukocytes 0.3×109/L (0% neutrophils), platelets 20×109/L. No frag-mentat ion or polychromasia was seen on the blood film. Prothrombin time (pt), partial thromboplastin time (ptt), aspartate aminotransferase (ast) and bilitubin were normal. Chest x-ray showed bilat eral air-space in filtrates in dica tive of pneu monia.

The patient was admitted to hospital and treated with broad spectrum antibiotics, but developed respiratory failure and hypotension requiring ventilatory and inotropic support. she remained profoundly neutropenic and was dependent on red cell and platelet transfusions (Figure 1). A bone marrow biopsy showed markedly decreased hemopoietic tissue without fibrosis or infiltration. Despite supportive measures, she died four days later due to refractory hypotension on the basis of presumed septicemia.

Fatal apastic anemia associated with ticlopidine therapy

OCTOBER NOVEMBER DECEMBER

Figure 1) Hematological profile of patient ill ustrating development of pancytopenia after exposure to ticlopidine

This entry was posted in Fatal aplastic and tagged A plastic anemia, Adverse drug reaction, Ticlopidine.